Alert archive / Wisconsin / Areal Flood Warnings in 2016

Areal Flood Warning 26, NWS La Crosse, WI

September 22, 2016La Crosse County, Wisconsin

NWS La Crosse, WI issued this areal flood warning at Sep 22, 2016, 3:09 AM CDT for La Crosse County, Wisconsin. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2016, 3:09 AM CDT (08:09 UTC)
Expired
Sep 22, 2016, 3:00 PM CDT
In force
12 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County La Crosse County, WI

The radar

The La Crosse radar (KARX), 11 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
596 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Sep 22, 12:15 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 22, 12:15 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1215 AM CDT Thu Sep 22 2016

.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Thu Sep 22 2016

Radar estimates anywhere from 2 to 9 inches of rain fell across
the area on Wednesday. The highest totals were located across
Clark, Floyd, Chickasaw, and Vernon counties. This has resulted
in flash flooding in these areas.

As a short wave trough, currently located over western Iowa, moves
away from the area later this morning, the moisture transport will
gradually weaken. As this occurs, the showers and thunderstorms
will wane. Up to an additional 2 inches of rain will be possible
south of Interstate 90.

For this afternoon, the winds fields aloft will weakening across
the region. As partly sunny skies develop, anticipate that the
0-1 km mean layer CAPES will climb up to 1000 J/kg. As outflow
boundaries interact with the front across northern Iowa and
southern Wisconsin, expect isolated to scattered showers and
storms to develop. A few of these storms may produce hail up to
quarters and wind damage. These storms will then weaken as we lose
the diurnal heating during the afternoon.

For tonight, the CAM models continue to show quite a bit of
convection across the forecast area. With weak forcing across the
area, I am a bit concerned that the models may be overdoing the
rain chances and amounts for tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 415 AM CDT Thu Sep 22 2016

From Friday into Friday night, a warm front will move north
through the forecast area. With much of the moisture transport
being located across the Dakotas, western Iowa, and western
Minnesota, additional rainfall amounts will likely be less than a
quarter of an inch.

From Saturday afternoon through Sunday night, a cold front will
move slowly east through the forecast area. The GFS continues to
being slightly faster than the ECMWF with moving the front out of
the area. With warm cloud layer depths of 3.5 to 4 km,
precipitable water values around 1.8 inches, and strong moisture
transport, it looks like we will see the potential of more heavy
rain across the region. If this trend continues, a Flash Flood
Watch will likely be needed.

In the wake of this front, the GFS has a closed upper level low
moving across the region. This would keep the chance of showers
and storms in the forecast through Wednesday. Meanwhile the ECMWF
keeps this low further north and the area remains dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 625 AM CDT Thu Sep 22 2016

Most of the pcpn has shifted south of the TAF sites, and should stay
there through the afternoon. Expecting redevelopment to the west in
the evening...tracking east into the area. Meso models suggest the
bulk of the shra/ts will be south of I-90, but close enough to
warrant some inclusion in the forecast.

Cigs should improve a bit for the afternoon, but expect them to drop
back into ifr/mvfr categories tonight, along with reductions in
vsbys from fog and any of the shower activity.

Winds will hold mostly easterly through Friday.

&&

.HYDROLOGY...
Issued at 415 AM CDT Thu Sep 22 2016

With the moisture transport weakening and remaining that way
through tonight, additional rainfall totals will be likely up to 2
inches across northeast Iowa and southwest Wisconsin. This will
aggravate the ongoing flooding.

Most of our river systems will see significant rises over the next
couple of days. We are already seeing moderate to major flooding
along the Black River. There may be even a record crest at Black
River Falls. The Cedar River is also forecast to see moderate to
major flood by this weekend. All of the other river systems in the
area will likely have at least moderate flooding.

&&

.CLIMATE...
Issued at 415 AM CDT Thu Sep 22 2016

La Crosse WI...

The 3.17 inches of rain at La Crosse Regional Airport yesterday
that fell yesterday was the 3rd highest September rainfall. Only
September 6, 1884 (5.55 inches) and September 19, 1983 (3.35
inches) had higher rainfall totals. This raised the monthly total
to 8.79 inches which is the 6th wettest September. This is the
wettest September since 1965 (10.52 inches - 2nd wettest). The
wettest September occurred in 1881 when 10.87 inches of rain fell.

Rochester MN...

The 3.60 inches of rain at Rochester International Airport that
fell yesterday was the 4th highest September rainfall. Only
September 12, 1978 (5.98 inches), September 23, 2010 (4.34
inches), and September 14, 2004 (4.04 inches) had higher rainfall
totals. This raised the monthly total to 8.25 inches which is the
6th wettest September. This is the wettest September since 2010
(9.95 inches). The wettest September occurred in 1986 when 10.50
inches of rain fell.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 PM CDT this evening for WIZ041>044-
     053>055-061.

MN...Flash Flood Watch until 7 PM CDT this evening for MNZ086>088-
     094>096.

IA...Flash Flood Watch until 7 PM CDT this evening for IAZ008>011-
018-     019-029-030.

&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION....RIECK
HYDROLOGY...BOYNE
CLIMATE...BOYNE
Hazardous weather outlook, Sep 21, 3:05 PM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT WED SEP 21 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
305 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IN EFFECT. PERIODIC THUNDERSTORMS WILL
CONTINUE TONIGHT. THE MAIN THREAT FROM THESE STORMS IS HEAVY
RAIN WHICH WILL RESULT IN RIVER AND FLASH FLOODING. IN
ADDITION...THERE IS A THREAT FOR LARGE HAIL...ISOLATED
TORNADOES...AND DAMAGING WINDS...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS CAPABLE OF PRODUCING FLASH FLOODING AND RIVER FLOODING
WILL CONTINUE THROUGH THURSDAY EVENING. DUE TO THIS...A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THIS TIME PERIOD.

PERIODIC STORMS ARE POSSIBLE FROM THURSDAY THROUGH TUESDAY. AT
THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING
AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS AND OBSERVATIONS OF FLOODING SHOULD BE PASSED
ALONG TO US. WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT
A FEW GROUPS MAY BE NEEDED IF DAMAGING WIND OR TORNADOES DEVELOP.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

SHEA

In the hours before

Local storm report, Sep 22, 1:33 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
133 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     2 ESE CANTON            43.51N 91.88W
09/22/2016  M43 MPH          FILLMORE           MN   MESONET

            MESONET STATION 2 ESE CANTON /MN065/.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Sep 22, 1:44 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
144 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 AM     HEAVY RAIN       4 NE RICEVILLE          43.40N 92.50W
09/22/2016  M2.16 INCH       HOWARD             IA   MESONET

            MESONET STATION 3 NE RICEVILLE /E4652/.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Sep 22, 2:03 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
203 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     HEAVY RAIN       4 NE RICEVILLE          43.40N 92.50W
09/22/2016  M2.42 INCH       HOWARD             IA   MESONET

            MESONET STATION 3 NE RICEVILLE /E4652/. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR.

&&

DB
Local storm report, Sep 22, 2:04 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     FLASH FLOOD      1 SSW VIROQUA           43.55N 90.89W
09/22/2016                   VERNON             WI   LAW ENFORCEMENT

            4 FEET OF WATER ON MAIN STREET IN VIROQUA. .

&&

DB
Local storm report, Sep 22, 2:05 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
205 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     FLASH FLOOD      DE SOTO                 43.43N 91.20W
09/22/2016                   VERNON             WI   LAW ENFORCEMENT

            WATER OVER HIGHWAY 35. .

&&

DB
Local storm report, Sep 22, 2:08 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
208 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     FLASH FLOOD      BLUFFTON                43.40N 91.92W
09/22/2016                   WINNESHIEK         IA   LAW ENFORCEMENT

            WATER OVER THE ROAD IN THE BLUFFTON AREA.

0205 AM     FLASH FLOOD      DECORAH                 43.31N 91.79W
09/22/2016                   WINNESHIEK         IA   LAW ENFORCEMENT

            CITY STREETS FLOODED.

&&

NWS LA CROSSE WI
IRIS SYSTEM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:06 PM CDTFlash Flood WarningARXClark5 hr
Sep 21, 11:11 PM CDTAreal Flood WarningARXLa Crosse3 hr
Sep 21, 11:55 PM CDTFlash Flood WarningARXClark6 hr
Sep 22, 12:48 AM CDTFlash Flood WarningARXCrawford, Richland, Vernon6 hr
Sep 22, 2:21 AM CDTRiver Flood WarningARXClark22 hr
Sep 22, 2:38 AM CDTRiver Flood WarningARXRichland, Vernon43 hr
Sep 22, 4:21 AM CDTRiver Flood WarningARXMonroe, Vernon29 hr
Sep 22, 5:28 AM CDTAreal Flood WarningARXClark24 hr
Sep 22, 6:51 AM CDTFlash Flood WarningARXCrawford, Richland, Vernon3 hr
Sep 22, 9:38 AM CDTFlash Flood WarningARXCrawford, Richland, Vernon3 hr
Sep 22, 11:20 AM CDTRiver Flood WarningARXCrawford, Grant10 days
Sep 22, 11:20 AM CDTRiver Flood WarningARXGrant9 days
Sep 22, 12:58 PM CDTAreal Flood WarningARXCrawford, Richland, Vernon21 hr
Sep 21, 7:05 PM CDTFlash Flood WarningARXChickasaw5 hr
Sep 21, 7:11 PM CDTSevere Thunderstorm WarningARXFloyd49 min
Sep 21, 7:34 PM CDTTornado WarningARXFloyd41 min
Sep 21, 8:11 PM CDTFlash Flood Warning EmergencyARXFloyd8 hr
Sep 21, 8:44 PM CDTSpecial Weather StatementARXAllamakee, Winneshiek46 min
Sep 21, 9:19 PM CDTSpecial Weather StatementARXClayton, Fayette56 min
Sep 21, 10:13 PM CDTSpecial Weather StatementARXClayton, Fayette62 min
Sep 22, 12:04 AM CDTFlash Flood WarningARXChickasaw4 hr
Sep 22, 12:13 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Floyd, Howard, Mitchell, Winneshiek2 hr
Sep 22, 1:00 AM CDTFlash Flood WarningARXHoward, Mitchell, Winneshiek6 hr
Sep 22, 2:20 AM CDTFlash Flood WarningARXChickasaw, Fayette, Floyd6 hr
Sep 22, 3:55 AM CDTFlash Flood Warning EmergencyARXChickasaw, Floyd4 hr
Sep 22, 4:09 AM CDTFlash Flood WarningARXClayton6 hr
Sep 22, 4:53 AM CDTRiver Flood WarningARXMitchell3 days
Sep 22, 4:53 AM CDTRiver Flood WarningARXFloyd4 days
Sep 22, 5:39 AM CDTRiver Flood WarningARXAllamakee70 hr
Sep 22, 7:00 AM CDTAreal Flood WarningARXHoward, Mitchell, Winneshiek6 hr
Sep 22, 8:02 AM CDTFlash Flood WarningARXChickasaw, Fayette, Floyd5 hr
Sep 22, 9:00 AM CDTRiver Flood WarningARXClayton5 days
Sep 22, 9:00 AM CDTRiver Flood WarningARXClayton4 days
Sep 22, 10:19 AM CDTFlash Flood WarningARXClayton3 hr
Sep 21, 7:22 PM CDTSpecial Weather StatementARXMower38 min
Sep 21, 10:50 PM CDTFlash Flood WarningARXDodge, Olmsted, Wabasha, Winona4 hr
Sep 21, 11:44 PM CDTFlash Flood WarningARXFillmore, Houston, Mower3 hr
Sep 22, 12:21 AM CDTRiver Flood WarningARXOlmsted44 hr
Sep 22, 12:39 AM CDTRiver Flood WarningARXMower53 hr
Sep 22, 12:39 AM CDTRiver Flood WarningARXMower59 hr
Sep 22, 12:39 AM CDTRiver Flood WarningARXMower41 hr
Sep 22, 12:39 AM CDTRiver Flood WarningARXMower5 days
Sep 22, 2:45 AM CDTAreal Flood WarningARXDodge, Fillmore, Mower, Olmsted, Winona12 hr
Sep 22, 4:07 AM CDTRiver Flood WarningARXOlmsted, Winona25 hr
Sep 22, 6:38 AM CDTRiver Flood WarningARXWabasha3 days
Sep 22, 9:42 AM CDTRiver Flood WarningARXHouston3 days

Nearby

Areal Flood Warnings in Wisconsin, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.